Saturday, 20 August 2016

Pregnant women who consume paracetamol are likely to have hyperactive children

Pregnant women who take paracetamol are more likely to have children who are hyperactive, a new study has revealed.

This is the result of a new study by scientists at the University of Bristol in the United Kingdom (UK).

According to the study, scientists found an association between mothers who took the drug in the first and third trimester of pregnancy and hyperactivity and emotional problems in their seven-year-old children. The first trimester begins on the first day of your last period and lasts until the end of week 12.

This means that by the time a woman knows for sure that she is pregnant, she might already be five or six weeks pregnant. A lot happens during these first three months.

On the other hand, the third trimester of pregnancy is from week 29 to week 40. Paracetamol is the world’s most popular painkiller and is the only one deemed safe to take during pregnancy.

However, there is a growing body of research suggesting it could affect the development of children in the womb, with studies linking it with conditions as diverse as asthma, infertility and autism.

Pregnant women have been told there is no need to panic – they should continue to take the lowest dose needed for the shortest time possible and see their doctor if they have any concerns.

The mailonline reported that in the latest research, carried out by the University of Bristol in the United Kingdom (UK), scientists analysed records of 7,796 mothers who gave birth between 1991 and 1992 in the UK. The mothers had been asked at 18 weeks and 32 weeks of pregnancy whether they had taken any paracetamol.

They and their partners were asked again about their paracetamol use when the child was 61 months old. Children were then tested at seven years old to see if they had any emotional or behavioural problems. Just over half of mothers had used the painkiller at 18 weeks, with 42 per cent using it at 32 weeks. Following birth, 84 per cent of mothers and their partners used it.

Around five per cent of the children studied had behavioural problems. The results showed a link between use of the drug at 18 weeks with increased risk of conduct problems and hyperactivity symptoms in children, while taking paracetamol at 32 weeks was linked with emotional symptoms and overall difficulties. Researchers suggested that paracetamol could affect a mechanism in the womb which affected brain development.

Author Dr. Evie Stergiakouli, said the extent of the results was ‘surprising’. She added: “We found that maternal prenatal (paracetamol) use at 18 weeks was associated with higher odds of the offspring having conduct problems as well as hyperactivity symptoms. “(Paracetamol) use at 32 weeks was associated with higher odds of emotional symptoms, hyperactivity, as well as total difficulties.’

The study found the link between taking paracetamol and multiple behavioural and emotional problems was strongest when mothers took it in the third trimester of pregnancy.